Missouri, 2006

Flash Flood in Missouri, April 29, 2006

April 29, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 5:44 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 29, 5:44 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT SAT APR 29 2006

.DISCUSSION...
INVERTED SURFACE TROUGH EXTENDS NORTH FROM A LOW CENTER OVER EASTERN
OK ATTM. THE FORECAST REGION...FOR THE MOST PART...HAS BEEN COVERED
WITH LOW CLOUDS. SMALL BREAKS THAT HAD DEVELOPED UNDER THE MID/UPPER
LEVEL DRY SLOT ROTATING NORTHEAST INTO THE WESTERN PORTION OF THE
FORECAST AREA HAS QUICKLY FILLED IN WITH SHALLOW CONVECTION OVER
NORTHWEST AR AND SOUTHERN/SOUTHWEST MO.

THE LOW CENTER OVER OK IS EXPECTED TO LIFT RAPIDLY NORTH THROUGH MO
LATE THIS AFTERNOON AND THIS EVENING. MID LEVEL LAPSE RATE SHOULD
ALSO CONTINUE TO INCREASE WITH THE APPROACH OF AN UPPER LEVEL TROUGH
OVER KS/OK. THE OBVIOUS LIMITATION TO STRONG/SEVERE CONVECTIVE
REDEVELOPMENT WILL BE AVAILABLE SURFACE (OR NEAR SURFACE) BASED
INSTABILITY...WHICH LOOKS TO REMAIN LIMITED ATTM...HOWEVER THERE IS
PLENTY OF DEEP LAYER SHEAR AVAILABLE (500MB WIND OF 65KTS AT CONWAY
PROFILER ATTM). LINE OF STORMS IS DEVELOPING IN SOUTHEAST OK IN AXIS
OF STRONGER INSTABILITY ALONG WITH WEAKER CONVECTION DEVELOPING IN A
WEAK AXIS OF LOW LEVEL MOISTURE CONVERGENCE FROM NORTHEAST OK INTO
SOUTHWEST MO. ALSO SEEING ISOLATED STORMS IN NORTHWEST AR DEVELOPING
DECENT UPDRAFTS DESPITE ONLY 500 J/KG MU CAPE...HOWEVER THESE
QUICKLY WEAKENED AS THEY MOVED NORTH. LOOKS LIKE BEST CHANCES FOR
STRONGER STORMS WILL BE WITH THE INSTABILITY AXIS ASSOCIATED WITH
THE CLEARING NOW MOVING INTO EASTERN OK AS IT ROTATES NORTHEAST
TOWARD SOUTHWEST MO LATE THIS AFTERNOON AND EARLY THIS EVENING.

THE SURFACE WIND IS VERY BACKED OVER ARKANSAS...NORTHEAST OF THE
SURFACE LOW. RUC INDICATES 0-1KM HELICITY OF 800 M2/S2 OVER CENTRAL
AR...AND EXPECT THAT ENVIRONMENT TO MOVE NORTHWARD INTO SOUTHERN MO
WITH THE SURFACE LOW LATER THIS AFTERNOON. WITH VERY FAVORABLE WIND
PROFILES...WE WILL ONLY NEED MODEST INSTABILITY TO GET STRONG/SEVERE
CONVECTION GOING...SO HAVE HIT THE WORDING A LITTLE HARDER IN THE
HWO...MAINLY FOR SOUTHERN MO...BUT LOSING CONFIDENCE IN SEVERE
CHANCES AS THE AFTERNOON WEARS ON GIVEN VERY LIMITED INSTABILITY.

WE HAVE ONGOING RIVER AND GENERALLY MINOR FLOODING ONGOING IN
SCATTERED AREAS...AND WE WILL NEED TO CONTINUE TO MONITOR FOR HEAVY
RAIN AND FLOODING...ESPECIALLY OVER THE WESTERN CWA WHERE...IN
GENERAL...THE HEAVIEST RAIN OCCURRED YESTERDAY. THE WAY THIS IS
EVOLVING...THIS LOOKS TO BE MORE OF HYDROLOGIC EVENT VERSUS SEVERE.
WE ARE GETTING SOME MUCH NEEDED RAINFALL OVER THE REGION.

UPPER LOW WILL MEANDER NORTH OF THE REGION SUNDAY INTO MONDAY...AND
HAVE MAINTAINED RAIN CHANCES FOR THAT TIME PERIOD AS SHORTWAVES
ROTATE AROUND THE MAIN UPPER SYSTEM. THE UPPER LOW SHOULD WEAKEN AND
BE KICKED EAST AS ANOTHER SYSTEM MOVES INTO THE PACIFIC NORTHWEST.
THIS NEXT UPPER TROUGH AND ASSOCIATED SURFACE COLD FRONT IS STILL
EXPECTED TO AFFECT THE FORECAST AREA LATE WEDNESDAY INTO THURSDAY.
CONSIDERABLE DIFFERENCE IN TIMING EXISTS WITH MEDIUM RANGE
MODELS...WITH THE ECMWF BEING MUCH FASTER THAN THE GFS. AS A
HEDGE...HAVE INTRODUCED SMALL POPS INTO WESTERN PORTIONS OF THE
FORECAST AREA LATE IN THE DAY WEDNESDAY. THE TIMING WILL NO DOUBT
NEED TO BE ADJUSTED. DSA

&&

.AVIATION...
FOR THE 00Z TAFS...SURFACE LOW WAS LIFTING NORTH ALONG THE KANSAS
MISSOURI BORDER THIS EVENING AND WAS NEAR JLN AS OF 2340Z.  RAIN HAD
BRIEFLY ENDED AS OF TAF ISSUANCE AT JLN WITH MORE CONVECTIVE BAND
MOVING THROUGH SGF TERMINAL LOCATION.  SOME WRAP AROUND RAIN WILL
STILL AFFECT JLN AND POSSIBLY SGF BUT IT APPEARS MAIN BAND OF
PRECIPITATION SHOULD END SHORTLY FOR SGF/JLN.  CEILINGS OVERNIGHT
WILL LIKELY REMAIN AROUND 1000 TO 2000 FEET WITH VISIBILITIES OF 2
TO 5 MILES AND FOG.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 29, 5:16 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT SAT APR 29 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
616 PM CDT SAT APR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 A STRONG AREA OF LOW PRESSURE WILL CONTINUE TO LIFT NORTH ACROSS
 WESTERN MISSOURI THIS EVENING.  MODERATE TO HEAVY RAINFALL IS
 EXPECTED TO CONTINUE THIS EVENING ACROSS A GOOD PORTION OF THE
 MISSOURI OZARKS...ESPECIALLY JUST EAST OF THE LOW TRACK WHERE
 STRONGER THUNDERSTORMS WILL BE POSSIBLE AND TO THE NORTHWEST
 OF THE LOW TRACK.

 INSTABILITY WILL LIKELY REMAIN TOO LOW FOR SEVERE THUNDERSTORMS
 TO DEVELOP TONIGHT...HOWEVER CONTINUED HEAVY RAIN WILL LEAD
 TO SOME FLOODING OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY
 RAIN WITH THIS SYSTEM.  AN ADDITIONAL INCH OF RAIN WILL
 BE POSSIBLE WITHIN THE HEAVIER RAIN BANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION SUNDAY AND MONDAY AS
 AN UPPER LEVEL LOW BECOMES STATIONARY OVER THE MIDWEST...AND
 SEVERAL WEAK UPPER LEVEL DISTURBANCES ROTATE AROUND THE LOW AND
 THROUGH THE OUTLOOK AREA.

 ANOTHER CHANCE FOR THUNDERSTORMS WILL OCCUR THURSDAY WITH THE
 PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT HOWEVER SPOTTERS SHOULD
 REPORT ANY OBSERVED FLOODING TO LAW ENFORCEMENT FOR RELAY TO THE
 NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Apr 29, 3:50 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT SAT APR 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            AVA                     36.95N 92.66W
04/29/2006                   DOUGLAS            MO   PUBLIC

            HIGHWAY Y 4 MILES WEST OF HIGHWAY 5...AND HIGHWAY FF 2
            MILES NORTH OF ROUTE 14 ARE IMPASSABLE DUE TO FLOODING.

&&

SCHULTZ

The radar

The Springfield radar (KSGF), 148 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Howell

When
April 29, 8:20 PM CST to 11:00 PM CST
Where
Howell County, Moody
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -91.983

Slow moving thunderstorms caused flash flooding of low lying areas of southern Howell County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504784.